Woman given erectile dysfunction cream for dry eye in prescription mix-up    

Woman given erectile dysfunction cream for dry eye in prescription mix-up    

Experts have said GPs must use block capitals when writing prescriptions after a woman was mistakenly given erectile dysfunction cream for a dry eye.

The unnamed patient, from Glasgow, had to be treated in hospital after she was given the wrong medication due to a mix-up. She suffered with blurred vision, a swollen eyelid and redness and discomfort immediately after putting the cream into her eye.

On attending the emergency department of a Glasgow hospital, the patient was found to have conjunctivitis and a defect on her cornea. However, the erectile dysfunction cream that was dispensed to her had a similar name, Vitaros, to the eye lubricant she was actually prescribed – VitA-POS.

Eye doctors from Glasgow’s Tennent Institute of Ophthalmology, who treated the woman, have now written an article on the case in BMJ Case Reports, the medical journal.

The woman responded well to treatment with topical antibiotics, steroids and lubricants. However, the clinicians noted that although the chemical injury to her eye was resolved within a few days, she continued to suffer pain in her eye.

Source link